Texas, 2019

Hail in Texas, March 28, 2019

March 28, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level trough with an associated dryline moved across New Mexico. The dryline sharpened up and warmer temperatures provided lift for storms across the Lower Trans-Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough with an associated dryline moved across New Mexico. The dryline sharpened up and warmer temperatures provided lift for storms across the Lower Trans-Pecos. Plenty of moisture was in place, and a few storms broke the cap, producing large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 5:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 28, 5:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Thu Mar 28 2019

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Scattered thunderstorms are ongoing at issuance, though impacts
at area terminals remain uncertain aside from briefly erratic
winds due to outflow boundaries. Thus, will continue to monitor
and amend as needed the next couple of hours. Storms will quickly
weaken/dissipate after sunset, and while low ceilings may return
after 06Z at MAF, confidence is currently too low to include
mention. VFR conditions will otherwise prevail, with southeasterly
winds veering to the west by Friday morning and becoming gusty
through the afternoon.

&&

.PREV DISCUSSION... /issued 218 PM CDT Thu Mar 28 2019/

DISCUSSION...
Upper ridge remains over the area but a trough moving off the West
Coast will cross the Rockies and move onto the plains Friday.  As
the lead portion of this trough moves east models redevelop the
backside into a trough over the Rockies this weekend.  This next
trough will swing east Monday.

Temps are noticeably warmer today and have climbed into the 80s.
Readings will be even warmer on friday with 90s along the Pecos and
and pushing 100 along portions of the Rio Grande.  A cold front
blows through Saturday knocking temps down well below normal... have
increased wind speeds with Fropa should be pretty gusty.  Highs
Saturday will be in the 60s for most of the area with 70s south and
on Sunday widespread 50s expected. These temps expected to slowly
recovery Monday and Tuesday with 80s expected again by next
Wednesday.

The dryline has set up today up across the western portion of the
area as of 19z and is expected to set up Friday along the eastern
edge of the CWA.  Have had some storms fire up over the Davis Mtns
so extended low pops into the evening.  Storms tomorrow should be
east of the area.  Eta does develop some precip along the front
Saturday so went ahead and threw in some showers along and south of
the Pecos.

FIRE WEATHER...
A warming and drying trend will continue into Friday. Min RHs below
10 percent will be common for areas west of a Seminole to Midland to
Rankin line as afternoon temperatures warm into the upper 80s to
near 90. 20 foot winds will generally remain around 10-15 mph for
most areas however higher wind speeds look likely for the Guadalupe
Mountains, perhaps around 20-25 mph. ERCs remain below normal for
this areas but given the critical weather conditions, think at least
marginally critical fire weather conditions will be had. Initial
attack fires look to be the main concern through the afternoon
hours. Elevated fire weather conditions can be expected across the
southern New Mexico plains. A Fire Weather Watch will remain in
effect for the Guadalupe Mountains Friday afternoon and evening.
Overnight RH recovery tonight will range from poor in and near the
mountains to excellent across the Permian Basin and Lower Trans
Pecos. A cold front will move through early Saturday morning with
much improved RHs in its wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  88  48  59 /   0   0   0   0
Carlsbad                       52  88  47  61 /   0   0   0   0
Dryden                         60  92  57  72 /   0   0   0  10
Fort Stockton                  59  88  51  63 /  10   0   0  10
Guadalupe Pass                 55  77  46  56 /   0   0   0   0
Hobbs                          52  84  44  56 /   0   0   0   0
Marfa                          45  80  43  62 /  10   0   0   0
Midland Intl Airport           58  89  49  60 /   0   0   0   0
Odessa                         56  88  49  61 /   0   0   0   0
Wink                           55  91  48  62 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Friday morning through late Friday night
     for Guadalupe Mountains.

TX...Fire Weather Watch from Friday morning through late Friday night
     for Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 28, 1:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Thu Mar 28 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
203 PM CDT Thu Mar 28 2019 /103 PM MDT Thu Mar 28 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon, mainly near
the Davis Mountains and eastward toward the Pecos River Valley. Any
storms that do develop will be capable of producing frequent
lightning, hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible in the Guadalupe
Mountains Friday afternoon and evening.  A Fire Weather Watch is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 28, 5:02 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT THU MAR 28 2019

TXZ075-081-282330-
Pecos TX-Big Bend Area TX-
602 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Marathon, or 33 miles south of Fort Stockton,
moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3033 10309 3040 10310 3041 10306 3043 10310
      3050 10311 3072 10281 3029 10266
TIME...MOT...LOC 2302Z 266DEG 24KT 3041 10302

10
Special weather statement, Mar 28, 5:15 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT THU MAR 28 2019

TXZ060-061-067-068-282345-
Crane TX-Ector TX-Ward TX-Winkler TX-
615 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 645
PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monahans, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Roy Hurd Memorial Airport and Monahans
Sandhills State Park.

This includes Interstate 20 between mile markers 77 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 10290 3164 10300 3180 10271 3162 10262
TIME...MOT...LOC 2314Z 239DEG 17KT 3161 10288
Special weather statement, Mar 28, 5:50 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT THU MAR 28 2019

TXZ060-061-067-068-290015-
Crane TX-Ector TX-Ward TX-Winkler TX-
650 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 715
PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Monahans, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
West Odessa, Monahans Sandhills State Park and Penwell.

This includes Interstate 20 between mile markers 85 and 107.

LAT...LON 3156 10282 3173 10290 3189 10263 3173 10245
TIME...MOT...LOC 2350Z 236DEG 10KT 3171 10274
Special weather statement, Mar 28, 6:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT THU MAR 28 2019

TXZ061-290045-
Ector TX-
722 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 745 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goldsmith, or 15 miles west of Odessa, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goldsmith, West Odessa and Notrees.

LAT...LON 3178 10270 3194 10280 3202 10269 3209 10253
      3191 10244
TIME...MOT...LOC 0022Z 237DEG 5KT 3196 10261
Special weather statement, Mar 28, 6:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT THU MAR 28 2019

TXZ067-068-075-290100-
Pecos TX-Crane TX-Ward TX-
722 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 800
PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandfalls, or 18 miles south of Monahans, moving southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grandfalls, Royalty, Imperial Reservoir and Imperial.

LAT...LON 3150 10306 3158 10277 3133 10254 3118 10294
TIME...MOT...LOC 0022Z 305DEG 13KT 3132 10286

10
Special weather statement, Mar 28, 6:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
745 PM CDT THU MAR 28 2019

TXZ050-061-062-290130-
Midland TX-Andrews TX-Ector TX-
745 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHWESTERN MIDLAND COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Goldsmith, or 12 miles northwest of Odessa, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Ector...southeastern Andrews and northwestern Midland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3191 10250 3207 10259 3224 10231 3203 10218
TIME...MOT...LOC 0045Z 238DEG 20KT 3203 10247

84

The radar

The Midland/Odessa radar (KMAF), 96 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ward

When
March 28, 7:00 PM CST to 7:05 PM CST
Where
Ward County, 3 mi SSE of Grandfalls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.290, -102.851

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809218.